Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 157, NWS Nashville, TN

June 22, 2004Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 22, 2004, 8:51 PM CDT for Sumner County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2004, 8:51 PM CDT (01:51 UTC)
Expired
Jun 22, 2004, 9:30 PM CDT
In force
39 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Sumner County, TN

The radar

The Nashville radar (KOHX), 37 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WUUS54 KOHX 230151
SVRBNA
TNC165-230230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
850 PM CDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN TENNESSEE

* UNTIL 930 PM CDT

* AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF PORTLAND...OR 8 MILES
  NORTHWEST OF GALLATIN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL CROSS PARTS OF CENTRAL AND EASTERN
  SUMNER COUNTY...BETWEEN COTTON TOWN...BETHPAGE...AND CASTALIAN SPRINGS.
  

* OTHER LOCATIONS IN THE WARNING INCLUDE MITCHELLVILLE

LAT...LON 3650 8671 3637 8655 3667 8611 3685 8633

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 8:50 PM CDT, 1 minute earlier.

Area forecast discussion, Jun 22, 8:50 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
850 PM CDT TUE JUN 22 2004

.DISCUSSION...
A BAND OF SHOWERS AND STORMS MOVED ACROSS MID TN EARLIER THIS
EVENING AND ANOTHER ROUND WAS DEVELOPING AND MOVING INTO OUR
NORTHWEST COUNTIES. NEWER ACTIVITY WAS OCCURRING ALONG WIND SHIFT
BOUNDARY APPARENTLY AHEAD OF MAIN FRONT. MOISTURE/STABILITY BOUNDARY
WAS LOCATED FARTHER NORTH ALONG KY/IL/IN BORDER INTO SOUTHEAST MO.
THIS BOUNDARY WILL PUSH INTO NORTH MID TN LATER TONIGHT.

DUE TO LOSS OF HEATING...NEWER SHOWER/STORM ACTIVITY MAY NOT BE AS
STRONG AS EARLIER CONVECTION...BUT ATMOSPHERE REMAINS QUITE HUMID AT
THE SURFACE. EXPECT RAIN COVERAGE TO INCREASE LATE THIS EVENING...
ESPECIALLY OVER NORTH MID TN. MODELS ALL SUPPORT INCREASING MOISTURE
CONVERGENCE ALONG APPROACHING SURFACE BOUNDARY OVERNIGHT AS A WAVE
MOVES NORTHEAST OVER THE REGION. PRECIPITATION IS NOT EXPECTED TO BE
CONTINUOUS THROUGH THE NIGHT FOR MOST OF MID TN...BUT CATEGORICAL
POPS ARE JUSTIFIED WITH EXPECTATION THAT MOST EVERY LOCATION WILL
HAVE A PERIOD OF MEASUREABLE RAIN BY DAYBREAK.

WILL UPDATE ZONE FORECAST FOR MINOR WORDING ADJUSTMENTS...BUT
OVERALL CONTENT IS IN GOOD SHAPE.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13
Hazardous weather outlook, Jun 22, 5:30 AM CDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE JUN 22 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE SOUTH INTO THE MID STATE TODAY AND BECOME
NEARLY STATIONARY. BECAUSE THE ATMOSPHERE IS UNSTABLE...
THUNDERSTORMS WILL OCCUR IN THE VICINITY OF THE FRONT. A FEW OF
THESE STORMS TODAY AND TONIGHT COULD CONTAIN STRONG WINDS AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE FRONT IS EXPECTED TO STILL BE AROUND ON WEDNESDAY..AND ISOLATED
SEVERE WEATHER IS AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMEBT SHOULD KEEP ABREAST OF THE LATEST
WEATHER INFORMATION IN THE EVENT SEVERE THUNDERSTORM ACTIVITY IS MORE
THAN ISOLATED IN NATURE TODAY THROUGH WEDNESDAY.

GIRODO

In the hours before

Special weather statement, Jun 22, 3:02 PM CDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT TUE JUN 22 2004

TNZ056>058-093-094-222056-
HICKMAN-LAWRENCE-LEWIS-PERRY-WAYNE-

STRONG THUNDERSTORMS ARE MOVING INTO SOUTHWESTERN MIDDLE TENNESSEE.
ACTIVITY HAS ENTERED WAYNE AND PERRY COUNTIES AND IS MOVING EASTWARD
AT 30 MPH. SOME OF THESE STORMS MAY HAVE STRONG GUSTY WINDS AND SMALL
HAIL. ALSO, SOME STORMS MAY HAVE RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR AND MAY CAUSE MINOR STREET FLOODING. THE STORM IN HARDIN COUNTY
HAS ALSO HAD A HISTORY OF NUMEROUS LIGHTNING STRIKES.

JLM
Special weather statement, Jun 22, 4:08 PM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
408 PM CDT TUE JUN 22 2004

TNZ007>011-026>034-058>066-075-077>080-094-095-230000-
BEDFORD-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-DEKALB-
FENTRESS-GILES-GRUNDY-JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-
OVERTON-PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WHITE-WILLIAMSON-WILSON-
408 PM CDT TUE JUN 22 2004

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS MUCH OF
MIDDLE TENNESSEE LATE THIS AFTERNOON AND EVENING. SOME
THUNDERSTORMS WILL BE STRONG...WITH BRIEF TORRENTIAL
DOWNPOURS OF RAINS AND GUSTY WINDS AND...POSSIBLY...SMALL HAIL.
RAINFALL RATES IN THE STRONGER STORMS WILL BE BETWEEN 1 AND 2 INCHES
AN HOUR AND MAIL RESULT IN MINOR STREET FLOODING.

19

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.